New Mexico, 2022

Flash Flooding in New Mexico, August 31, 2022

August 31, 2022 · NWS MAF · 2 events in 1 county or zone

An upper low-pressure system was over Northern Mexico. This feature resulted in increased upper lift and moisture across West Texas and Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low-pressure system was over Northern Mexico. This feature resulted in increased upper lift and moisture across West Texas and Southeast New Mexico. These conditions produced heavy rain that lead to flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 12:56 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 31, 12:56 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Wed Aug 31 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 206 PM CDT Wed Aug 31 2022

An upper level ridge is over the Desert Southwest with an upper
low over northern Mexico. This upper low is resulting in increased
upper lift and moisture across West Texas and Southeast New
Mexico. Models are generally showing rain amounts increasing this
afternoon across most of the area. This trend is also indicated on
radar. A Flash Food Watch is currently in effect for most areas
south of the Pecos River through tonight. There is a moderate risk
of excessive rainfall today through tonight for portions of the
area south of the Pecos River with a slight risk across most of
the rest of the area. High temperatures this afternoon will mostly
be in the 70s and 80s due to increase in cloud cover and rain.
Low temperatures tonight will mostly be in the 60s and 70s.
Conditions tomorrow will be fairly similar to today; however,
precipitation amounts and coverage may be a little less than
today. Have decided not to extend the Flash Flood Watch at this
time due to expected decreasing rain amounts. Temperatures
tomorrow night will be similar to those tonight.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 206 PM CDT Wed Aug 31 2022

Upper level high pressure that is normally much closer to our
area, will remain stationary over the western United States
through the middle of next week. With the high stationary to our
west, a general troughing (though somewhat chaotic) pattern will
remain from the upper Great Plains to West Texas/East New Mexico.
The presence of the trough will keep enough instability that slight
or low chance rain chances will be warranted into the extended
forecast period though drier air evidenced by PWATs down to near
1" from 1.5" means less coverage. There may be some disturbances
that reach the CWA that could increase rain chances but these
features are difficult for synoptic models to accurately capture
and so have stayed close to NBM ensemble guidance for this
forecast.

The persistent troughing also keeps unusually low 500mb heights
into the Permian Basin causing temperatures to remain below
normal. Highs are not expected to reach 90 degrees anywhere the
next seven days except perhaps right along the Rio Grande. The
amount of rainfall recently should also delay and limit any
warming, especially with no strong upper high forming, and have
undercut NBM temp guidance by a few degrees in the extended period
to account for this.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Aug 31 2022

Rain and isolated thunderstorms will increase in coverage this
afternoon. Low ceilings may improve a little this afternoon but
are expected to decrease again this evening and tonight. Winds
will be somewhat variable through the period but will generally be
out of the east to southeast this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  82  69  88 /  40  60  30  30
Carlsbad                 66  77  65  85 /  60  50  20  20
Dryden                   70  84  71  87 /  60  40  40  50
Fort Stockton            68  79  68  85 /  60  70  40  50
Guadalupe Pass           61  70  61  77 /  60  50  30  30
Hobbs                    65  78  64  85 /  50  40  20  20
Marfa                    61  74  61  78 /  80  60  60  70
Midland Intl Airport     68  79  67  85 /  40  60  30  30
Odessa                   68  78  68  85 /  40  50  30  30
Wink                     67  78  67  85 /  50  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

NM...None.
&&

SHORT TERM...80
LONG TERM....10
AVIATION...80
Hazardous weather outlook, Aug 31, 12:15 PM MST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Wed Aug 31 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Wed Aug 31 2022 /115 PM MDT Wed Aug 31 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected across much of the
region today. Heavy rainfall and flash flooding and/or river flooding
will be the main concerns through tonight. A Flood Watch is in
effect for areas along and south of the Pecos River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms accompanied by heavy rainfall will be possible
again Thursday and Friday. Localized flash flooding will be the
main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 31, 1:39 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Wed Aug 31 2022

TXZ045>047-312115-
Dawson TX-Gaines TX-Borden TX-
339 PM CDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of northeastern Gaines,
western Borden, northwestern Howard, northeastern Martin and Dawson
Counties through 415 PM CDT...

Cold air funnels have been reported across Borden and Dawson
counties with these storms. These funnels do not typically reach the
ground, but if they do wind speeds are similar to that of a strong
dust devil. These storms are moving northwest at 15 mph.

HAZARD...Landspouts and winds in excess of 30 mph.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lamesa, Ackerly, Gail, Welch, Lamesa Municipal Airport, Los Ybanez,
Sparenberg, Punkin Center, Arvana, Hancock, Vealmoor and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 10147 3252 10172 3284 10244 3296 10221
      3296 10162 3269 10133
TIME...MOT...LOC 2036Z 117DEG 15KT 3269 10162

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

29
Special weather statement, Aug 31, 1:42 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM MDT Wed Aug 31 2022

NMZ029-312130-
Northern Lea County NM-
242 PM MDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of northern Lea County
through 330 PM MDT...

Cold air funnels have been reported with these storms. These funnels
do not typically reach the ground, but if they do wind speeds are
similar to that of a strong dust devil. These storms are near
Crossroads, or 12 miles north of Tatum, moving west at 10 mph.

HAZARD...Landspouts and winds in excess of 30 mph.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3308 10307 3319 10377 3340 10377 3340 10372
      3357 10372 3357 10306
TIME...MOT...LOC 2040Z 100DEG 10KT 3343 10334

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

29

The radar

The Holloman AFB radar (KHDX), 190 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
August 31, 2:06 PM MST to 4:00 PM MST
Where
Eddy County, 1.01 mi WSW of Carlsbad to 0.42 mi NW of Carlsbad
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.415, -104.246

Heavy rain resulted in flash flooding in Carlsbad. There were several road closures throughout Carlsbad due to high water. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 31, 2:10 PM MST to 4:30 PM MST
Where
Eddy County, 0.94 mi ESE of Happy Vly to 0.99 mi ESE of Happy Vly
Cause
Heavy Rain
Property damage
$200
Reported by
Public
Coordinates
32.414, -104.256

Heavy rain resulted in flash flooding in Carlsbad. There was water a couple feet deep along West Lea Street and South 6th Street in Carlsbad. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048118, 1048120.